Utah, 2011

Damaging Wind in Utah, June 15, 2011

June 15, 2011 · NWS SLC · 1 event in 1 county or zone

Thunderstorms formed across western Utah on June 15th, most of which were sub-severe. However, one storm produced strong gusty winds in the Delta area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms formed across western Utah on June 15th, most of which were sub-severe. However, one storm produced strong gusty winds in the Delta area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 15, 6:50 PM MST, 17 minutes earlier.

Area forecast discussion, Jun 15, 6:50 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 PM MDT WED JUN 15 2011

.SYNOPSIS...AN UNSETTLED AND UNSEASONABLY COOL PATTERN WILL SET
UP ACROSS THE GREAT BASIN BEGINNING THURSDAY...AND REMAIN IN PLACE
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...UPDATED SEVERAL HOURS AGO TO INCLUDE MENTION OF
CONVECTION ACROSS SOUTH CENTRAL UTAH PER RADAR TRENDS. WITH THIS
UPDATE...FEEL CONFIDENT ENOUGH TO REMOVE POPS FROM WENDOVER...SALT
LAKE CITY NORTHWARD. COLD FRONT APPROACHING FROM THE NORTH WILL
ARRIVE AT SALT LAKE CITY WITHIN SEVERAL HOURS. KEPT MENTION OF
POPS ACROSS RUSH AND SOUTHERN SALT LAKE VALLEY AS THERE IS A
CHANCE THAT SOUTHERN TOOELE COUNTY CONVECTION COULD IMPACT THESE
AREAS DURING THE MID EVENING.

SPC MESOANALYSIS PAGE INDICATES 30-40KTS OF SHEAR ACROSS NORTH
CENTRAL UTAH...AND A THUNDERSTORM NEAR PAYSON EARLIER DID
TEMPORARILY STRENGTHEN TOWARD SEVERE CRITERIA PER KMTX. IN
ADDITION TO SMALL HAIL...00Z KSLC RAOB INVERTED-V SIGNATURE
INDICATES POTENTIAL FOR GUSTY WINDS THIS EVENING.

INCREASED POPS AND CLOUD COVER THROUGH THE NIGHT ACROSS CENTRAL
UTAH PER RADAR/SATELLITE TRENDS...ALONG WITH SIMULATED
REFLECTIVITY GUIDANCE FROM THE 12Z 4KM WRF-NMM RUN FOR SPC.
CHANGES TO THE OVERNIGHT TEMPERATURES WERE MINOR...BUT DID LOWER
ACROSS FAR NORTHERN UTAH WITH THE FRONTAL PASSAGE...AND INCREASED
FAR SOUTHERN UTAH ABOVE GUIDANCE PER INCREASING SOUTHERLY FLOW IN
THE WARM SECTOR AFTER A 100 DEGREE DAY.

PREVIOUS DISCUSSION FOLLOWS...
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL HAVE OCCURRED THIS
AFTERNOON ACROSS MUCH OF THE REGION. THIS WILL SIGNIFICANTLY ENHANCE
SNOWMELT AND KEEP RIVERS IN THE AREA RUNNING QUITE HIGH. SEE THE
HYDROLOGY SECTION FOR MORE DETAILS.

A SOMEWHAT COOLER AIRMASS WILL BUILD INTO NORTHERN AND CENTRAL
UTAH NORTH OF THE COLD FRONT THURSDAY...DECREASING TEMPERATURES
NEAR TO SLIGHTLY BELOW NORMAL LEVELS. AS A RELATIVELY STRONG
SHORTWAVE ROTATES AROUND THE BASE OF THE TROUGH THURSDAY AFTERNOON
AND EVENING...EXPECT ANOTHER ROUND OF CONVECTION IN THE VICINITY
OF THE FRONT.

ANOTHER STRONGER TROUGH IS EXPECTED TO DIG INTO THE EASTERN GREAT
BASIN SUNDAY. THIS IS A SIGNIFICANTLY COOLER SYSTEM THAN TYPICAL
THIS TIME OF YEAR...WITH 700MB TEMPERATURES FALLING TO NEAR 2C AT
SLC SUNDAY. THIS WOULD BRING UNSEASONABLY COOL TEMPERATURES TO
THE AREA...AVERAGING 12-17 DEGREES BELOW NORMAL. SNOW LEVELS WOULD
ALSO BE QUITE LOW...9000 FEET OR SO. GIVEN HOW CLIMATOLOGY
DIVERGENT THIS SCENARIO IS...IT IS POSSIBLE BOTH THE GFS AND THE
EC ARE ON THE COLD SIDE. REGARDLESS...ANYONE VENTURING INTO THE
HIGH ELEVATIONS SUNDAY INTO MONDAY SHOULD CONTINUE TO MONITOR
FUTURE FORECASTS.

&&

.HYDROLOGY...FLOOD WARNINGS CONTINUE FOR THE LOGAN RIVER...SOUTH
FORK OF THE OGDEN RIVER AND THE WEBER RIVER FROM THE MOUTH OF
WEBER CANYON TO THE TERMINATION AT THE GREAT SALT LAKE. ADDITIONAL
WARNINGS HAVE BEEN ISSUED FOR BIG AND LITTLE COTTONWOOD CREEKS.

VERY WARM TEMPERATURES TODAY WILL ACCELERATE HIGH ELEVATION
SNOWMELT...INCREASING FLOWS ON MANY AREA RIVERS. ALL AREA RIVERS
WILL BE RUNNING VERY COLD AND HIGH...AND EXTREME CAUTION SHOULD BE
EXERCISED NEAR ANY WATERWAYS.

&&

.AVIATION...THERE IS A 10 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS BETWEEN 02Z AND 05Z...WITH GUSTY
ERRATIC WINDS BEING THE MOST LIKELY IMPACT. BARRING
THUNDERSTORMS...NORTHWEST SURFACE WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THE OVERNIGHT HOURS...AND WILL LIKELY BE GUSTY AT
TIMES BETWEEN 03Z AND 08Z DUE TO A COLD FRONT MOVING THROUGH THE
AREA.

&&

.FIRE WEATHER...A COLD FRONT WILL CROSS NORTHERN UTAH THIS EVENING
BEFORE STALLING ACROSS CENTRAL UTAH TONIGHT. THIS FRONT WILL REMAIN
STALLED ACROSS CENTRAL UTAH THROUGH THE REMAINDER OF THE WEEK. TO
THE NORTH OF THIS FRONT COOL AND UNSETTLED CONDITIONS ARE
EXPECTED...WHILE TO THE SOUTH GUSTY SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS EACH
AFTERNOON AND EVENING. HAVE SOME CONCERN RH AND WIND VALUES MAY FALL
SHORT OF CRITERIA ACROSS SOUTHERN UT SATURDAY AS FRONT BEGINS TO
PUSH SOUTH AGAIN...AND AS SUCH HAVE MAINTAINED GOING FIRE WEATHER
WATCH FOR THIS PERIOD. OTHERWISE A STRONGER...COLDER STORM SYSTEM IS
EXPECTED TO DROP INTO THE REGION SUNDAY BRINGING A BETTER CHANCE FOR
WIDESPREAD PRECIPITATION TO MUCH OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON THURSDAY TO 10 PM MDT FRIDAY BELOW
     6000 FEET FOR UTZ439-440-446-447-449.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING BELOW 6000 FEET FOR UTZ439-440-446-447-449.

WY...NONE.
&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...SEAMAN
AVIATION...SCHOENING
HYDROLOGY...ROGOWSKI/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 15, 6:44 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
744 AM MDT WED JUN 15 2011

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
744 AM MDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW AT ELEVATED
LEVELS. SOME OF THESE RIVERS REMAIN NEAR FLOOD STAGE. CONTINUE
TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION
ON AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALTHOUGH MOST AREA RIVERS AND
STREAMS REMAIN BELOW FLOOD STAGE...FLOWS THROUGH THESE WATERWAYS
REMAIN COLD...SWIFT AND POWERFUL. THIS COMBINATION IS DANGEROUS
NOT JUST FOR CHILDREN...BUT ADULTS AS WELL...AS HYPOTHERMIA CAN
QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE TEMPERATURES...
SIGNIFICANTLY LIMITING ONES ABILITY TO RESCUE THEMSELVES.

A COLD FRONT WILL PUSH INTO NORTHERN AND CENTRAL UTAH LATE THIS
AFTERNOON AND THIS EVENING...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE NORTHERN HALF OF THE OUTLOOK AREA. GUSTY
DOWNBURST WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH FLOWS WILL CONTINUE ON AREA RIVERS AND STREAMS THROUGHOUT
THE PERIOD...WITH ADDITIONAL FLOODING POSSIBLE THROUGH THE
REMAINDER OF THE WEEK ACROSS NORTHERN UTAH. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR MORE INFORMATION.

THIS COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL UTAH
TONIGHT...MILD SOUTHWESTERLY FLOW RESULTING IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHERN UTAH WHERE FUELS
ARE DRY.

ANOTHER ROUND OF PACIFIC WEATHER DISTURBANCES ARE FORECAST TO
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTHERN HALF OF
THE OUTLOOK AREA DURING THE LATTER PART OF THE WEEK THROUGH THE
FIRST HALF OF THE COMING WEEKEND. A SECOND STRONGER WEATHER
DISTURBANCE ARRIVING LATE IN THE WEEKEND WILL BRING THE THREAT OF
WIDESPREAD PRECIPITATION TO THE NORTHERN UTAH AND SOUTHWEST
WYOMING...ALONG WITH SIGNIFICANTLY COOLER TEMPERATURES ACROSS THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 197 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Millard

When
June 15, 7:07 PM MST
Where
Millard County, 0.53 mi E of Delta
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
39.350, -112.570

The A-Paid observer in Delta reported a maximum wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326465.